A semi-parametric model for censored and passively registered data

Marianne A. Jonker and Aad W. Van Der Vaart

Full-text: Open access


We consider the estimation of the parameters in a semi-parametric model for life-history data from historical demography. The data consist of a sequence of times of life events that is either ended by a time of death or right-censored by an unobserved time of migration. We derive the properties of the maximum likelihood estimators of the parameters and prove their asymptotic efficiency. Estimating the migration distribution turns out to be an inverse problem, whereas the other parameters are regular. The proof is based on a uniform rate of convergence of the Grenander estimator of a monotone density and bounds on the number and spacings of its support points.

Article information

Bernoulli, Volume 7, Number 1 (2001), 1-31.

First available in Project Euclid: 29 March 2004

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Grenander estimator maximum likelihood nuisance parameter survival analysis


Jonker, Marianne A.; Van Der Vaart, Aad W. A semi-parametric model for censored and passively registered data. Bernoulli 7 (2001), no. 1, 1--31.

Export citation


  • [1] Bickel, P.J., Klaassen, C.A.J., Ritov, Y. and Wellner, J.A. (1993) Efficient and Adaptive Estimation for Semiparametric Models. Baltimore, MD: Johns Hopkins University Press.
  • [2] Gill, R.D. (1989) Non- and semiparametric maximum likelihood estimators and the von-Mises method (part I). Scand. J. Statist., 16, 97-128.
  • [3] Gill, R.D. (1994) Lectures on survival analysis. In P. Bernard (ed.), Lectures on Probability Theory: École d'Été de Probabilités de Saint-Flour XXII - 1992, Lecture Notes in Math. 1581, pp. 115-241. New York: Springer-Verlag.
  • [4] Gill, R.D. (1997) Nonparametric estimation under censoring and passive registration. Statist. Neerlandica, 51, 35-54. Abstract can also be found in the ISI/STMA publication
  • [5] Groeneboom, P. (1985) Estimating a monotone density. In L. LeCam and R.A. Olshen (eds), Proceedings of the Berkeley Conference in Honor of Jerzy Neyman and Jack Kiefer, Vol. 2, pp. 539-555. Monterey, CA: Wadsworth.
  • [6] Groeneboom, P. and Lopuhaa, H.P. (1993) Isotonic estimators of monotone densities and distribution functions. Statist. Neerlandica, 47, 175-183. Abstract can also be found in the ISI/STMA publication
  • [7] Jonker, M.A. (2000) Statistical estimation of life length in historical demography. Doctoral thesis, Vrije Universiteit Amsterdam.
  • [8] Murphy, S.A. and van der Vaart, A.W. (1999) Observed information in semi-parametric models. Bernoulli, 5, 381-412. Abstract can also be found in the ISI/STMA publication
  • [9] Pfanzagl, J. with Wefelmeyer, W. (1982) Contributions to a General Asymptotic Statistical Theory, Lecture Notes in Statistics 13. New York: Springer-Verlag.
  • [10] Robertson, T., Wright, F.T. and Dykstra, R.L. (1988) Order Restricted Statistical Inference. New York: Wiley.
  • [11] van der Vaart, A.W. (1996) Efficient estimation in semi-parametric models. Ann. Statist., 24, 862-878.
  • [12] van der Vaart, A.W. (1998) Asymptotic Statistics. Cambridge: Cambridge University Press.
  • [13] van der Vaart, A.W. and Wellner, J.A. (1996) Weak Convergence and Empirical Processes. New York: Springer-Verlag. Abstract can also be found in the ISI/STMA publication
  • [14] Wald, A. (1949) Note on the consistency of the maximum likelihood estimate. Ann. Math. Statist., 20, 595-601.
  • [15] Wrigley, E.A. and Schofield, R.S. (1983) English population history from family reconstitution: Summary results. Popul. Stud., 37, 157-184.
  • [16] Wrigley, E.A., Davies, R.S., Oeppen, J.E. and Schofield, R.S. (1997) English Population History from Family Reconstitution 1580-1837. Cambridge: Cambridge University Press.